Mayo Clinic Connect
Hi there: Has anyone had success in weaning off of Omeprazole? I take it for GERD. Thank you in advance!
Liked by Jackie, Alumna Mentor, cehunt57, kelandjim, graceandpeace
I was on Omeprazole for 16 years. Developed pancreatitis. Dr. wasn't sure if that was the cause. Switched me to Ranitidine, generic for Zantac. I am doing fine with it!
Jump to this post
Are you aware of the NDMA controversy and lawsuits over Zantac/ranitidine causing various cancers. Research.
I am very worried because I took it for some time,
I also took omeprazol and now are having a problem with my pancreas.
Liked by JK, Volunteer Mentor
CVS told me that Ranitidine was ok. Zantac is the bad one, and they took it off their shelves. Hope they are correct. I took Omeprazole for 16 years, and developed pancreatitis. Did a lot of research and found that Omeprazole can cause pancreatitis.
@harper7745 You do know that Ranitidine is facing recall? Zantac (ranitidine) Safety Alerts, Recalls & Warnings https://www.drugs.com/fda-alerts/1991-1283.html
@harper7745 Was it difficult to switch from one PPI to another? I have been on Omeprazole for a number of years now due to Barrett's Esophagus. I never even realized until recently that these drugs are difficult to discontinue! At this point, I don't think I need to change, but it was almost recommended recently so I am curious, just in case.
It was not difficult for me to change between them. Prevacid always worked the best for me for the better part of 22yrs until my hiatal hernia started enlarging again and I needed a re-repair last Jan. Just be sure you are taking B12 in methylcabolamine form. When your on these proton pump inhibitors (PPI) your body will not absord any protein bound B12. Our bodies need a high pH in the the stomach to release B12 from protein so that it can be absorbed in the gut. PPIs prevent this high acidic environment. Our bodies will absorb 1% of non-protein bound B12 ie a sublingual tablet. Mega dosing is needed to come close to the daily amount of B12 required. Worse case scenario severe B12 deficiencies lead to dementia. There are articles out there that discuss this as well as an increase risk for C-diff. So it's important to take a probiotic as well. Good luck.
hi Harper. did you have any side effects when discontinuing the PPI for such a long time?
Hi JK. how do you deal with the negative news feeds on the latest news concerning PPIs.
@sylvias I get tested regularly for many things, I’m not sure if B12 is one of them. If not I will ask my endocrinologist about that. I trust him very much, and I do not feel that way about many doctors.
@luiscastillo2020 if you are referring to a possible connection to Alzheimer’s, I have read that the latest test results show just the opposite! Just about every other possible long-term effect is unproven according to what I have found. Bottom line, if I don’t take it I could get esophageal cancer, so it’s a no-win situation. If you are referring to something else that has definitely been proven, I’m not aware of it but would like to hear what it is.
Liked by dandl48
None! I feel the same as when I was on Omeprazole.
Thank you for responding, dand48, hopeful33250, Theresa, and destinanna. I still suffer from GERD from a hiatal hernia. I have taken Oemprazole a little over two years and want to get off of the medication because of the associated health issues of poor absorption of key nutrients (D, B12, and calcium are the ones I am familiar with).
My provider, a competent gentleman, has said "hmmmm." I am an RN so am used to doing the research and my own investigation. I have not found evidenced based information / articles on weaning off of Omeprazole. I have heard it can be done and tried to do so but was met with resistance and poor results when I attempted to do so. I switched over to Zantac and the first three days were reasonable and after that it was very uncomfortable).
The celery sounds hopeful and am trying to figure out the mechanism of action for its success. I have tried cider vinegar and it was met with severe cramping.
I am seeking successful scenario's by the valued participants on this board and will do a fair amount of research / experimentation on my own of what works for me. I take responsibility for my nutrition. I am also Lactose intolerant and have a few other sensitivities / intolerances in digestion.I thank you in advance for any additional feedback.
I have heard Zantac may be a carcinogen. Check it out.
what is omepraloze
It is for acid reflux.
Still using omeprazole but 2xs wk if I know going have glass wine in pm that day…using FAMOTODINE 40 mg but 2xs day. Take upon arising in am – +& around 3 pm. (Per my gastro MD). Yes, have osteoporosis/osteopenia knees, wrists – no broken bones! have hiatal hernia; Gurt under control. I’m baffled. should consider hernia operation? Found someone stating not successful (?). I’m lactose intolerant but have no side effects When eat ice cream/cottage cheese, sour cream.
Liked by iksuffolk
Interesting about ice cream etc
Just wondering, @iksuffolk, if you are wanting to go off of omeprazole because of bone loss? There are other OTC products that help such as Pepcid and it is not a PPI as is omeprazole.
You do not mention your age and if you are post-menopausal but all of those are important factors.
Have you had a check of your parathyroid hormones? The parathyroid is different that the thyroid although it is located near the thyroid. Hypoparathyroidism can cause bone loss as well. If that has not been checked (by a simple blood test) you might consider requesting that when you talk with your doctor next time. Here is some information on hypoparathyroidism from Mayo Clinic's website. It discusses how hypoparathyroidism can affect the bones as well as other parts of the body.
Will you post again the let me know how you are doing?
version 184.108.40.206.2.1Page loaded in 0.971 seconds